Alert archive / Kansas / River Flood Warnings in 2020

River Flood Warning 25, NWS Topeka, KS

July 26, 2020Washington County, Kansas

NWS Topeka, KS issued this river flood warning at Jul 26, 2020, 8:13 PM CDT for Washington County, Kansas. It took effect at Jul 27, 2020, 1:47 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2020, 8:13 PM CDT (01:13 UTC)
In effect from
Jul 27, 2020, 1:47 AM CDT
Expired
Jul 27, 2020, 5:43 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Moderate

County Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1). The gauge peaked at 20.95 ft at Jul 27, 2020, 1:00 AM CDT.

actionminormoderate102007/2707/28
Action stage
13 ft
Minor stage
18 ft
Moderate stage
19 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jul 26, 6:34 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 26, 6:34 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
634 PM CDT Sun Jul 26 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 349 PM CDT Sun Jul 26 2020

As of mid-afternoon, a hot and very humid airmass remained in place
over northeastern Kansas with heat index values between 100 and 105
degrees. Thus, we will allow the current Heat Advisory to remain
in place until 7:00 PM.

Focus will then turn toward thunderstorm and flooding potential
this evening and tonight. At 20Z, storms that had developed in
southeastern Nebraska along a weak surface trough ahead of an
advancing cold front were slowly sagging southward toward the KS
border. Aloft, a large trough centered over central Canada was
working across the Dakotas. As the trough moves eastward, the
surface front will continue to advance south, entering northern
Kansas this evening. Forcing along the boundary will allow
continued rain and thunderstorm development this evening. A few
storms this afternoon and evening could be strong to severe with
damaging wind being the most likely hazard given CAPE values
between 4000 and 5000 J/kg. Shear, however, is the limiting factor
with only about 15 to 20 kts of effective bulk shear expected
this afternoon and evening. Flash flooding looks to be the bigger
concern area-wide with this round of rain for several reasons:
weak flow aloft will allow the surface boundary to be slow moving
through the night and ample moisture is readily available.
Dewpoints are in the mid 70s, models show Pwats exceeding 2.0
inches near the boundary, and forecast soundings depict a fairly
saturated column across the area. Storms could produce a
widespread one to two inches of rain with locally higher amounts
possible into tomorrow morning. As such, a Flash Flood Watch
remains in effect until 7 AM tomorrow morning.

The boundary should become more diffuse during the day tomorrow so
rain will begin to taper off. Lingering showers and cloud cover
will keep conditions cool (relatively speaking) through the day
with highs in the low 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 349 PM CDT Sun Jul 26 2020

General upper level troughing will dominate our pattern through the
week - quite the shift from our recent large scale ridging. Thus,
conditions are expected to be much cooler this week with highs
remaining in the 80s. Periodic rain chances occur in the forecast
with the next decent chance looking to arrive Wednesday when an
upper system develops off the northern Intermountain West and
slides southward over the central Plains. Models show that system
producing rainfall over the area through the end of the week and
we are continuing to forecast total rainfall amounts of two to
four inches across the entire forecast area through the end of
this upcoming workweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 634 PM CDT Sun Jul 26 2020

Outflow boundary has moved through TOP and should move through MHK
and FOE around the start of the forecast period. Will keep vcts
wording going as much of the convection will be scattered and may
remain to the west of each of the terminals. A line of tsra
sagging southward may affect the terminals after 04Z and will
update for this as needed. MVFR vsbys will be common with any of
the tsra and could have brief reductions to ifr as well. Cigs look
to remain vfr til 12Z when mvfr cigs are expected through about
21Z with scattered shra and tsra.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.

Flash Flood Watch through Monday morning for KSZ008>012-020>023-
034>037.

&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...53
Hazardous weather outlook, Jul 26, 6:59 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
659 PM CDT Sun Jul 26 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-280000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
659 PM CDT Sun Jul 26 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorm chances increase from north to south across the area
this evening and tonight. A few severe storms this evening may
produce damaging wind gusts. Heavy rainfall then becomes the main
concern into tonight. Flash flooding will be possible with a
widespread one to two inches of rain expected. Locally higher
amounts could also occur. As such, a Flash Flood Watch remains in
effect for central and north central Kansas from 7 pm this evening
into early Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms with heavy rainfall will linger into early Monday
morning, tapering off north to south through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 26, 5:18 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
518 PM CDT Sun Jul 26 2020

KSZ009-010-262300-
Washington-Marshall-
518 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON AND NORTHERN
MARSHALL COUNTIES UNTIL 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Oketo to 3 miles southeast
of Narka. Movement was southeast at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Marysville, Hanover, Summerfield, Morrowville, Haddam, Mahaska,
Oketo, Hollenberg and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 9624 3988 9624 3981 9737 4000 9737
TIME...MOT...LOC 2218Z 303DEG 10KT 4001 9650 3993 9737

Baerg
Special weather statement, Jul 26, 5:55 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
555 PM CDT Sun Jul 26 2020

KSZ008>010-020>022-270000-
Republic-Clay-Cloud-Riley-Washington-Marshall-
555 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHERN
REPUBLIC...SOUTHERN WASHINGTON...NORTHERN CLAY...NORTHEASTERN CLOUD
AND MARSHALL COUNTIES UNTIL 700 PM CDT...

At 555 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scandia to 5 miles south of Morrowville to
3 miles east of Marysville. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Concordia, Marysville, Washington, Blue Rapids, Frankfort, Clyde,
Waterville, Clifton, Linn, Scandia, Greenleaf, Barnes, Cuba, Norway,
Vermillion, Palmer, Agenda, Vining and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3982 9789 3980 9719 3991 9654 3971 9624
      3957 9624 3957 9658 3954 9660 3953 9663
      3951 9664 3948 9681 3949 9761
TIME...MOT...LOC 2255Z 318DEG 21KT 3978 9775 3976 9714 3986 9658

Baerg
Local storm report, Jul 26, 7:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HEAVY RAIN       1 S BAILEYVILLE         39.83N 96.18W
07/26/2020  M2.63 INCH       NEMAHA             KS   CO-OP OBSERVER

            RAIN TOTAL THROUGH 7:10 PM.

&&

BAERG
Local storm report, Jul 26, 7:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     FLASH FLOOD      BELLEVILLE              39.82N 97.63W
07/26/2020                   REPUBLIC           KS   LAW ENFORCEMENT

            MULTIPLE STREETS IN BELLEVILLE FLOODED.

&&

JW
Local storm report, Jul 26, 7:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
748 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       OLSBURG                 39.43N 96.62W
07/26/2020  M3.54 INCH       POTTAWATOMIE       KS   PUBLIC

            HOME WEATHER STATION MEASURED SO FAR.

&&

JW
Local storm report, Jul 26, 8:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HEAVY RAIN       1 N MARYSVILLE          39.85N 96.65W
07/26/2020  M1.63 INCH       MARSHALL           KS   TRAINED SPOTTER

            RAIN TOTAL THROUGH 8:10 PM.

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:22 PM CDTFlash Flood WarningTOPRepublic4 hr
Jul 26, 7:26 PM CDTFlash Flood WarningTOPClay, Cloud, Washington4 hr
Jul 26, 7:30 PM CDTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Jul 26, 7:36 PM CDTFlash Flood WarningTOPFranklin4 hr
Jul 26, 7:43 PM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Jul 26, 7:47 PM CDTAreal Flood WarningTOPMarshall3 hr
Jul 26, 8:13 PM CDTRiver Flood WarningTOPMarshall6 days
Jul 26, 8:13 PM CDTRiver Flood WarningTOPCloud6 days
Jul 26, 8:13 PM CDTRiver Flood WarningTOPMarshall, Washington54 hr
Jul 26, 8:13 PM CDTRiver Flood WarningTOPClay7 days
Jul 26, 8:13 PM CDTRiver Flood WarningTOPCloud4 days
Jul 26, 8:16 PM CDTAreal Flood AdvisoryTOPOttawa3 hr
Jul 26, 8:19 PM CDTAreal Flood AdvisoryTOPAnderson3 hr
Jul 26, 11:00 PM CDTAreal Flood WarningTOPRepublic8 hr
Jul 26, 11:04 PM CDTAreal Flood WarningTOPClay, Cloud, Washington8 hr
Jul 27, 1:42 AM CDTRiver Flood WarningTOPMarshall35 hr
Jul 27, 6:59 AM CDTAreal Flood WarningTOPClay, Cloud, Washington6 hr
Jul 27, 7:53 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin3 hr
Jul 27, 1:02 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Washington3 hr
Jul 27, 3:35 PM CDTRiver Flood WarningTOPClay10 hr

Nearby

River Flood Warnings in Kansas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.